Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Huntsville, AL

July 12, 2004Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2004, 4:57 PM CDT for Franklin County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 4:57 PM CDT (21:57 UTC)
Expired
Jul 12, 2004, 5:45 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 122157
SVRHUN
TNC051-122245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF ESTILL SPRINGS...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ESTILL SPRINGS.
  DECHERD.
  COWAN.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STAY AWAY FROM
WINDOWS.

LAT...LON 3548 8611 3537 8628 3505 8609 3519 8592

$$ 

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:10 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 12, 3:10 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT MON JUL 12 2004

.DISCUSSION...
INFLUENCE OF SHORTWAVE HAS SPARKED SHRA/TSRA WITH SOME ISOLATED
DOWNBURSTS. DAMAGE REPORTS ALREADY RECEIVED IN MARSHALL COUNTY. THIS
ACTIVITY SHOULD PERSIST UNTIL BOUNDARY TO NORTH SWINGS DOWN THROUGH
THE TENNESSEE VALLEY THIS EVENING.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
OVER TIME...WE SEE INCREASED DRYING IN THE MID AND UPPER LEVELS OF
THE ATMOSPHERE. AT THIS POINT...I THINK TODAY WAS OUR HIGHEST
COVERAGE DAY FOR PRECIP. THIS LEADS US TO A REAL TASTE OF SUMMER.

WITH DEWPOINTS IN THE MID 70S...A FAIR AMOUNT OF SUNSHINE...AND HIGH
CONVECTIVE TEMPS...WE SHOULD ROCKET INTO THE 90S BOTH TUESDAY AND
WEDNESDAY. WE APPROACHED 90 TODAY BEFORE THE RAIN...WITH LESS RAIN
TOMORROW 90 SHOULD BE EASILY ATTAINED...AND EXPECT TO TOP OUT AS
HIGH AS 95 DEGREES. WEDNESDAY WILL BE EVEN WORSE...WITH DRIER AIR
(INCLUDING SLIGHTLY DRIER AT THE SURFACE) AND HIGHS THAT SHOULD
REACH 95. SOME BACKYARD THERMOMETERS MIGHT READ TRIPLE DIGITS.

THROW IN THE HUMIDITY TO THOSE TEMPS...AND HEAT INDICES COULD REACH
105 DEGREES TOMORROW...AND APPROACH 110 DEGREES ON WEDNESDAY. WE
JUST BARELY MISS HEAT ADVISORY CRITERIA...ESPECIALLY IN THE SHOALS.
WILL ISSUE AN SPS WITH THIS PACKAGE...AND HEADLINE IN THE ZONES.

PRECIPWISE...WITH THE DRYING AND HIGH TRIGGER TEMPS...COVERAGE
SHOULD BE ISOLATED TO SCATTERED AT BEST. WHERE STORMS DO DEVELOP...
HIGH LEVELS OF INSTABILITY COULD LEAD TO STRONG STORMS.

EXTENDED (THURSDAY THROUGH MONDAY)...
FRONTAL PASSAGE OCCURS LATE WEDNESDAY OR EARLY THURSDAY. YES...A
FRONT IN MID JULY. THE GOOD NEWS IS MOST OF US WILL HAVE SEEN SOME
RAIN EITHER TODAY OR IN THE ENSUING DAYS...MEANING THE GROUND WILL
NOT BE PARCHED. SO UNDER NORTHERLY FLOW...EXPECT HIGHS TO ACTUALLY
BE COOLER()...ONLY IN THE UPPER 80S TO AROUND 90 THROUGH THE
PERIOD. LOWS COULD DROP INTO THE LOWER 60S ON FRIDAY NIGHT IN THE
TYPICALLY COOLER VALLEYS...BUT MOST OF US WILL BE 65 TO 70 FOR LOWS.

THE ONLY PRECIP CHANCE INCLUDED IN THE EXTENDED IS FOR SUNDAY AND
SUNDAY NIGHT AS ANOTHER FRONT PUSHES TOWARD THE AREA. HOW MUCH OF A
PUSH IT HAS IS STILL UP FOR GRABS. AT THIS POINT...WILL LEAVE MONDAY
DRY DUE TO THE UNCERTAINTY.

THANKS TO MEG/BMX/FFC/MRX FOR LIVELY COLLAB CHAT THIS AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  93  74  98 /  30  30  10  20
SHOALS        73  95  74  97 /  30  20  10  20
CULLMAN       74  94  75  97 /  30  30  10  20
FAYETTEVILLE  72  94  73  97 /  30  30  10  20
FT PAYNE      71  93  72  97 /  30  30  10  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jul 12, 1:30 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT MON JUL 12 2004

ALZ001>010-016-TNZ076-096-097-131115-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
130 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS AREA WILL AID NORMAL
DAYTIME HEATING...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON.

FOR THE MOST PART...TYPICAL SUMMERTIME SHOWERS AND THUNDERSTORMS ARE
EXPECTED...CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY
WINDS. HOWEVER...A FEW STRONGER STORMS MAY BE CAPABLE OF PRODUCING
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOWER
TO MID 90S AND HIGH HUMIDITY VALUES WILL RESULT IN HEAT INDICES
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

INCREASING SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT WILL
PUSH TEMPERATURES INTO THE LOW AND MID 90S TUESDAY AND WEDNESDAY.
THESE WARMER TEMPERATURES...COMBINED WITH HIGHER RELATIVE
HUMIDITIES...WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES
TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. PERSONS
ACROSS THE AREA ARE URGED TO TAKE PRECAUTIONS TO AVOID OR LIMIT
EXPOSURE TO THE HEAT.

A COLD FRONT IS FORECAST TO APPROACH THE REGION WEDNESDAY AFTERNOON
...DURING THE TIME OF PEAKING HEATING. THIS COMBINATION COULD PRODUCE
A FEW STRONG THUNDERSTORMS...WHICH WOULD BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS. SOME UNCERTAINTY STILL EXISTS WITH THIS SYSTEM...
SO BETTER DETAIL WILL BE AVAILABLE IN FURTHER OUTLOOKS.

SLIGHTLY DRIER AND COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF
THE WORK WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

15/CBD

In the hours before

Special weather statement, Jul 12, 11:33 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT MON JUL 12 2004

ALZ010-121730-
DE KALB-
1133 AM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS
ACROSS DEKALB COUNTY...

AT 1130 AM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING
FROM NEAR IDER SOUTH TO NEAR SYLVANIA. ANOTHER CLUSTER OF STORMS WAS
LOCATED BETWEEN FYFFE AND GERALDINE. THESE STORMS WERE MOVING
SOUTHEAST AT AROUND 20 MPH. LOCATIONS IN THE PATH INCLUDE VALLEY
HEAD...FORT PAYNE...MENTONE AND INTERSTATE 59. WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY WITH THESE STORMS.

15/CBD
Special weather statement, Jul 12, 1:40 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
140 PM CDT MON JUL 12 2004

ALZ005-006-008-121930-
LIMESTONE-MADISON-MARSHALL-
140 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS
ACROSS MADISON AND MARSHALL COUNTIES...

AT 135 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING
FROM HAMPTON COVE SOUTH TO NEAR LAKE GUNTERSVILLE. MOVEMENT WAS
SOUTHEAST AT AROUND 25 MPH. LOCATIONS IN THE PATH INCLUDE GRANT...
GUNTERSVILLE...COLUMBUS CITY AND LAKE GUNTERSVILLE. WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY WITH THESE STORMS. BOATERS ALONG LAKE GUNTERSVILLE SHOULD SEEK
SAFE HARBOR IMMEDIATELY.

15/CBD
Local storm report, Jul 12, 2:33 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     8 W GUNTERSVILLE        34.36N 86.41W
07/12/2004                   MARSHALL           AL   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 69 NEAR SCANT CITY.

0208 PM     TSTM WND DMG     4 W GUNTERSVILLE        34.36N 86.34W
07/12/2004                   MARSHALL           AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR WARRENTON.

&&

ELLIOTT/ALLEN
Special weather statement, Jul 12, 2:59 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT MON JUL 12 2004

ALZ006-122100-
MADISON-
259 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN NORTHEAST
MADISON COUNTY...

A STRONG THUNDERSTORM LOCATED OVER NORTHEAST MADISON COUNTY WILL
MOVE SOUTH AND AFFECT NEW MARKET...DEPOSIT AND MAYSVILLE THROUGH 4
PM. WIND GUSTS TO 45 MPH AND SIGNIFICANT CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED AS THIS STORM MOVES OVER THE AREA. HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS AND TAKE COVER UNTIL THE STORM PASSES.

PB
Special weather statement, Jul 12, 3:32 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT MON JUL 12 2004

ALZ001>010-016-TNZ076-096-097-130900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
332 PM CDT MON JUL 12 2004

...EXCESSIVE HEAT POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON WITH HEAT INDICES BETWEEN 100 AND 110 DEGREES POSSIBLE...

VERY HOT WEATHER WILL AFFECT MUCH OF THE TENNESSEE VALLEY ON
TUESDAY AND WEDNESDAY. HIGH PRESSURE ALOFT AND WEST SOUTHWEST LOW
LEVEL WINDS WILL COMBINE WITH A VERY HUMID AIRMASS TO SEND AFTERNOON
HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE ON TUESDAY AND TO
BETWEEN 105 AND 110 DEGREES BY WEDNESDAY AFTERNOON. OVERNIGHT LOWS
TUESDAY NIGHT WILL DIP INTO THE LOWER TO MIDDLE 70S...PROVIDING ONLY
MINOR RELIEF FROM THE HEAT.

WHEN OUTDOORS OVER THE NEXT FEW DAYS...AVOID PROLONGED PERIODS
OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. TAKE FREQUENT REST BREAKS
AND DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHTWEIGHT...
LIGHT-COLORED CLOTHING AND A HAT TO SHIELD YOURSELF FROM THE SUN.

CBD
Special weather statement, Jul 12, 4:40 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT MON JUL 12 2004

ALZ016-122200-
CULLMAN-
440 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN
SOUTHEAST CULLMAN COUNTY...

A STRONG THUNDERSTORM LOCATED OVER SOUTHEAST CULLMAN COUNTY
WILL MOVE SOUTH AND AFFECT DODGE CITY...COLONY AND ARKADELPHIA
500 PM. WIND GUSTS TO 45 MPH AND SIGNIFICANT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED AS THIS STORM MOVES OVER THE
AREA. HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADWAYS AND TAKE COVER UNTIL THE STORM
PASSES.

SS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.